# SDR 20010419CW006

- Difficulty date: March 19, 2001
- Submitted: April 19, 2001
- Operation: General aviation
- Aircraft: N71330
- Make and model: Robsin R44
- Aircraft serial: 0542
- Engine: Lyc O540F1B5
- System (JASC): 7414 · Magneto/Distributor
- Part: Pinion Gear
- Part number: 10157120Y
- Condition: Malfunctioned
- Location: Eng Lt Magneto
- Component: Magneto, Bendix
- Component part number: 10600616200
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

ENGINE QUIT WHEN LEFT MAG WAS SELECTED DURING MAG CHECK AFTER START.  RESTART WAS UNEVENTFUL.  WITH MAG SWITCH IN BOTH, ENG WOULD NOT  DEVELOP POWER,  BEGAN BACKFIRING AND AFTERFIRING.  ATTEMPT TO CHECK MAG TIMING, FOUND THE ENG LT MAG WOULD ONLY TURN INTERMITTENT WITH ENG.  MAG AND ALL SPARK PLUGS WERE REPLACED DUE TO HEAVY LEAD AND CARBON FOULING. LOWER PLUGS HAD LEAD BRIDGING  GAP.  ENG OPS CHECKED GOOD.  PILOT REPORTED HISTORY OF DIFFICULT STARTING.  LEFT MAG CONTAINS RETARD POINTS.  TEARDOWN FOUND WOODRUFF KEY SLOT IN PINION GEAR WORN TO A WIDTH OF 90 DEGREES ROTATION WITH OVER HALF OF MATERIAL BETWEEN THE GEAR ID AND TEETH GROOVES WORN AWAY.  TIMING GEAR TEETH WERE MISSING AND MAG CASE FILLED WITH DEBRIS.
